Childhood ibuprofen-triggered asthma a concern

From Wikinews, the free news source you can write!
Jump to: navigation, search

Sunday, September 4, 2005

Icon of loudspeaker
This audio file was created from the text revision dated 2005-09-05 and may not reflect subsequent text edits to this report. (audio help)

A new study in the Journal of Pediatrics indicates that childhood ibuprofen-triggered asthma attacks is a health concern for many children. Although the rate of ibuprofen-sensitive asthma is low, it is a concern due to the number of children who use ibuprofen and have asthma. According to Dr. Jason Debley, more than 100,000 asthmatic children are at risk for asthma attacks brought on by ibuprofen. Debley emphasized that parents and doctors of children with asthma should be careful when administering ibuprofen.

Ibuprofen-sensitive asthma attacks have been known of for quite some time, but a study has never before measured its risks and effects. According to Debley: "Although it has been recognized for some time that (drugs like ibuprofen) can trigger...an asthma attack in some people, the prevalence of ibuprofen-sensitive asthma in children had previously not been studied in a rigorous manner."

The study was conducted in Children's Hospital in Seattle to try to determine how many asthmatic children are sensitive to ibuprofen. It was run using 100 children who have mild to moderate asthma.

The child subjects were given either ibuprofen or a placebo in the trial. Within two hours of ibuprofen administration, four percent of the subjects exhibited decreased lung function by more than 15 percent; none of the placebo group children experienced this decrease.

Debley notes that ibuprofen should be given to children with asthma cautiously. He also warns that there may be a higher risk of decreased lung function after ibuprofen has been given to kids with more severe asthma. Parents and doctors should be aware of this and act accordingly.

Sources

Bookmark-new.svg